West Virginia, 2019

Hail and Damaging Winds in West Virginia, August 18, 2019

August 18, 2019 · NWS LWX · 5 events in 4 counties and zones

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 18, 2:15 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Sun Aug 18 2019

.SYNOPSIS...
A weak surface boundary will remain over the area through the
middle of the week. Southerly flow will bring hot and humid air
into the region during this time. A cold front will sweep
through the area during the second half of the week, with high
pressure following for next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As expected, isolated to scattered thunderstorms have developed
this afternoon. One in particular got caught and backbuilt over
Baltimore City, dropping two inches of rain, dime size hail,
and gusty winds of at least 30 mph.

With little in the way of synoptic forcing, the existing outflow
boundaries from ongoing convection, and terrain, will be the
primary drivers of convective initiation through the early
evening hours. Some of these storms will likely be as robust as
the one in Baltimore -- perhaps even stronger.

Overnight tonight, model guidance shows more fog than this
morning but not as much as Saturday morning. Have indicated that
in the forecast. Otherwise, the ongoing convection should end
with sunset, and guidance has backed off on the idea of
overnight showers...for now.

We will rinse and repeat this for Monday, most likely with
temperatures a degree or two hotter than today. This will put
heat index values very close to heat advisory criteria in the
eastern half or so of the forecast area. Due to ongoing storms,
will pass the advisory decision on to later shifts.

There should not be as much in the way of showers and storms on
Monday, but isolated activity -- perhaps with strong gusty winds
-- is still on the table.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The only thing likely to hold Tuesday back from the extreme heat
will be increased cloud/storm coverage in the afternoon, before
it has a chance to get as hot or hotter than Monday. A heat
advisory could still be required. Things start to change
Tuesday as a stronger, deeper shortwave approaches, not to
mention a cold front from the northwest. CAPE remains plentiful
Tuesday and PW's near 2 inches. Thus, decided it was prudent to
insert a mention for severe weather and flooding into the HWO
for this day, given the higher potential compared to prior days.
The SPC has also placed us in a marginal risk for severe
weather Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A surface trof will be in place Wednesday while temperatures remain
hot in the middle 90s. A downward trend in convection is indicated
by model guidance. Substantial height falls are indicated on
Thursday as mid-upper level trof crosses the eastern Great Lks to
northern New England with the GFS being much more amplified with
this trof than the ECMWF. Nevertheless, anticipating Thu we'll see
decent convective cvrg. Some drying will begin to take place Thu
night as front crosses the area, but expecting showers to linger
into Fri across the southern areas as front will be slow to clear
area. Dry conditions are likely for the weekend at least for
northern areas, although central VA and far southern areas could
still see chances of showers prevail as front stalls across southern
VA.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR expected through the valid TAF period except in pop-up
showers and storms...which today seem to be popping up right
near the terminals. When those storms occur, lowered visibility
and gusty winds are possible.

This will repeat Monday afternoon but with less storm coverage
expected. Better chance again on Tuesday and Wednesday.

Enhanced risk of t-storms Thursday with passage of cold front.

&&

.MARINE...
Models have backed off on the potential for southerly channeling
this evening that would reach small craft advisory gust
criteria. But it will remain close and we will monitor.

Gusty winds possible in storms over the waters this afternoon
and early evening; same story Monday and Tuesday. Otherwise
light winds though with high pressure in control after today.

SCA conditions possible Wed and Thu as gradient tightens. SMWs
may be required Thu.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...RCM
LONG TERM...LFR
AVIATION...JE/LFR
MARINE...JE/LFR
Hazardous weather outlook, Aug 18, 1:39 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
239 PM EDT Sun Aug 18 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
239 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

An isolated strong to severe thunderstorm is possible through
early evening, especially near and over the waters. Isolated urban
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices may exceed 105 degrees on Monday and Tuesday. A heat
advisory may be required.

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
239 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices may exceed 105 degrees on Monday and Tuesday east of
the Blue Ridge/Catoctins. They may also exceed 100 degrees on both
days west of the Blue Ridge. A heat advisory may be required.

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 2:13 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     2 SW BALTIMORE          39.28N  76.64W
08/18/2019                   BALTIMORE CITY     MD   TRAINED SPOTTER

            TREE SPLIT IN HALF AND LARGE BRANCHES DOWN ON
            WASHINGTON BLVD NEAR SOUTH MONROE STREET.

&&

EVENT NUMBER LWX1905716

JMG
Local storm report, Aug 18, 2:14 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             2 N LAUREL              39.12N  76.86W
08/18/2019  E0.75 INCH       HOWARD             MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1905717

JMG
Local storm report, Aug 18, 2:25 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             1 NE ELKRIDGE           39.21N  76.74W
08/18/2019  E0.75 INCH       HOWARD             MD   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER LWX1905717

JMG

The radar

The Sterling radar (KLWX), 157 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pendleton

When
August 18, 3:52 PM EST
Where
Pendleton County, 0.54 mi E of Brandywine
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -79.240

Quarter-sized (1.0 in diameter) hail was reported in Brandywine and Oak Flat.

Thunderstorm Wind, Grant

When
August 18, 4:40 PM EST
Where
Grant County, 0.54 mi E of Arthur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.070, -79.110

Multiple trees were reported blown down in the Arthur area near WV-42.

Thunderstorm Wind, Hardy

When
August 18, 4:52 PM EST
Where
Hardy County, 0.87 mi NW of Kessel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.080, -79.040

A tree was blown down blocking Walnut Bottom Road near Kessel Road.

Thunderstorm Wind, Hardy

When
August 18, 5:24 PM EST
Where
Hardy County, 3.22 mi W of Perry
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.970, -78.740

Multiple trees were reported down on Thorne Bottom Road near Mill Gap Road.

Thunderstorm Wind, Berkeley

When
August 18, 6:11 PM EST
Where
Berkeley County, 0.87 mi NW of Falling Waters
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.560, -77.910

A large tree was blown down across Saint Andrews Drive about a mile north of WV-901. A tree was also blown down onto a car on Viceroy Drive. Multiple trees were blown down on Windy Ridge Drive near the intersection with Tice Road. Additionally, a large tree was blown down onto a residence on Crawford Quarry Road and a tree was blown down onto a house on Petrie Court.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850126, 850127, 850129, 850130, 850132.